Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 33, NWS Grand Rapids, MI

April 18, 2012

NWS Grand Rapids, MI issued this small craft advisory at Apr 18, 2012, 4:17 AM EDT. It took effect at Apr 18, 2012, 10:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2012, 4:17 AM EDT (08:17 UTC)
In effect from
Apr 18, 2012, 10:00 AM EDT
Expired
Apr 18, 2012, 11:00 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WHUS73 KGRR 180817
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 AM EDT WED APR 18 2012

LMZ844>849-181630-
/O.NEW.KGRR.SC.Y.0033.120418T1400Z-120419T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
417 AM EDT WED APR 18 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM EDT THIS EVENING. 

* WINDS...BECOMING SOUTH AND INCREASING TO 15 TO 25 KNOTS.

* WAVES...INCREASING TO 2 TO 5 FEET...WITH THE HIGHEST WAVES
  EXPECTED NORTH OF MUSKEGON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

NJJ
3 follow-up statements
699 
WHUS73 KGRR 181448
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EDT WED APR 18 2012

LMZ844>849-182300-
/O.CON.KGRR.SC.Y.0033.000000T0000Z-120419T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1048 AM EDT WED APR 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...BECOMING SOUTH AND INCREASING TO 30 KNOTS.

* WAVES...INCREASING TO 2 TO 5 FEET...WITH THE HIGHEST WAVES 
  EXPECTED NORTH OF MUSKEGON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
049 
WHUS73 KGRR 182016
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT WED APR 18 2012

LMZ844>849-190300-
/O.CON.KGRR.SC.Y.0033.000000T0000Z-120419T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
416 PM EDT WED APR 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...SOUTH WINDS OF 15 TO 30 KNOTS THIS EVENING WILL SHIFT TO
  THE NORTH AND SUBSIDE TO 5 TO 15 KNOTS OVERNIGHT.

* WAVES...WAVES OF 3 TO 6 FEET ARE EXPECTED NORTH OF GRAND HAVEN
  THIS EVENING AND 2 TO 4 FEET SOUTH OF GRAND HAVEN. WAVES WILL
  SUBSIDE OVERNIGHT AS THE WINDS SLACK OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE
540 
WHUS73 KGRR 190302
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 PM EDT WED APR 18 2012

LMZ844>849-190415-
/O.EXP.KGRR.SC.Y.0033.000000T0000Z-120419T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1102 PM EDT WED APR 18 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND WAVES HAVE DIMINISHED. THEREFORE THE SMALL CRAFT ADVISORY
HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 18, 4:07 AM EDT, 10 minutes earlier.

Area forecast discussion, Apr 18, 4:07 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
407 AM EDT WED APR 18 2012

.SYNOPSIS...
ISSUED AT 407 AM EDT WED APR 18 2012

THE AREA WILL SEE DRY CONDITIONS FOR THE FIRST PORTION OF THE DAY
TODAY. A FRONTAL SYSTEM WILL APPROACH THE AREA DURING THE
AFTERNOON HOURS. THIS WILL BRING A CHANCE OF RAIN SHOWERS TO THE
AREA. THE FRONT WILL STALL OUT SOUTH OF THE AREA TONIGHT...BEFORE
LIFTING BACK NORTH ON THURSDAY AS A WARM FRONT. THIS SCENARIO WILL
BRING A GOOD POTENTIAL FOR SOAKING RAINS TO OCCUR ACROSS CENTRAL
AND NORTHERN LOWER MICHIGAN BEGINNING THURSDAY AFTERNOON AND INTO FRIDAY.

CONDITIONS WILL DRY OUT DURING THE DAY ON SATURDAY...AND REMAIN
DRY INTO THE FIRST PORTION OF NEXT WEEK. TEMPERATURES WILL BE NEAR
SEASONABLE LEVELS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 407 AM EDT WED APR 18 2012

THE MAIN CHALLENGE IN THE SHORT TERM WILL BE PCPN TRENDS FROM THIS
AFTERNOON THROUGH THE DAY ON THU.

WE DO INDEED HAVE A FROSTY START ACROSS THE AREA THIS MORNING...
WITH FREEZING CONDITIONS UP NORTH. WINDS REMAIN LIGHT...AND CLOUDS
HAVE NOT MOVED IN YET...ALTHOUGH THEY ARE JUST ABOUT TO. WE WILL
SEE THESE MID CLOUDS BASED AROUND 10K FT MOVE ACROSS THE AREA THIS
MORNING. THESE MID CLOUDS WILL REMAIN IN ACROSS THE AREA THIS
AFTERNOON. WE WILL THEN SEE THE FORCING AHEAD OF THE SHORT WAVE
NOW ACROSS SOUTH DAKOTA CLIP THE NRN SECTION OF THE AREA...AND THE
FORCING WITH THE FRONT ITSELF MOVE IN.

THE NET FORCING IS PRETTY DECENT AND WOULD BRING RAIN TO MOST OF
THE AREA. THE PROBLEM IS THAT WE DO NOT EVER REALLY SEE DEEP
MOISTURE AS THE VARIOUS LAYERS OF MOISTURE TO NOT OVERLAP EACH
OTHER WELL. THE OTHER LIMITING FACTOR IS THERE IS A NOTICEABLE
LACK OF LOW LEVEL MOISTURE. THESE TWO FACTORS WILL FORCE US TO
KEEP POPS IN THE CHC CATEGORY. THE THREAT OF THUNDER LOOKS LOW AT
THIS TIME WITH INSTABILITY LACKING.

THE FRONT WILL SLIP SOUTH TO AROUND THE MI/IN/OH BORDER AROUND 12Z
THU BEFORE STALLING OUT FOR A SHORT TIME.THEN WE WILL SEE TWO
FEATURES MOVE IN AND HELP TO BRING A POTENTIALLY SOAKING RAIN TO
THE AREA. A SHORT WAVE WILL BE DIGGING INTO THE PLAINS...PUTTING
THE AREA INTO A FAVORABLE LOCATION FOR LIFT DOWNSTREAM OF THE
TROUGH. THIS WILL HELP TO LIFT THE FRONT NORTH A BIT AND HAVE
WARMER AND MOIST AIR OVERRUNNING THE FRONT. AT THE SAME TIME...A
JET STREAK WILL BE MOVING NORTH OF THE STATE...AND WE WILL SEE
SOME STRONG MID LEVEL FGEN RESULTING FROM THE RRQ OF THE JET.

THERE WILL BE A CHANCE OF RAIN ACROSS THE SOUTH EARLY THU. THE
FRONT WILL INCH NORTH...AND SEE THE ADDITIONAL FGEN HELP TO
DEVELOP A BAND OF RAIN ALONG AND NORTH OF I-96. LESS RAINFALL CAN
BE EXPECTED AS YOU HEAD SOUTH. WE SHOULD BE FAIRLY STABLE ON THIS
SIDE OF THE FRONT...SO NOT THUNDER IS EXPECTED AT THIS TIME.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 407 AM EDT WED APR 18 2012

TIGHT BAROCLINIC ZONE IS PROGGED TO REMAIN SITUATED FROM SRN LWR MI
TO THE CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY. PERIODS OF STRONG
MID LEVEL FGEN FORCING ARE EXPECTED WITHIN THE ENTRANCE REGION OF A
PERSISTENT 100+ KT JET SEGMENT WHICH SETS UP SHOP TO OUR NORTH.

WOULD EXPECT TO SEE A NARROW BAND OR BANDS OF RAIN FREQUENTLY
IMPACTING THE REGION JUST NORTH OF THE SFC FRONTAL BOUNDARY THURSDAY
NIGHT AND FRIDAY. MODEL CONSENSUS ATTM IS FOR THE CORRIDOR OF HIGHER
POPS/QPF TO BE OVER THE CNTRL AND NRN CWFA THURSDAY NIGHT... THEN
FOR IT TO SHIFT SOUTH AND BE MAINLY FROM GRR SOUTH AND EAST FOR
FRIDAY INTO FRIDAY NIGHT. THAT SAID... FGEN EVENTS ARE VERY TOUGH TO
NAIL DOWN BOTH SPATIALLY AND TEMPORALLY... ESPECIALLY BEYOND 48
HOURS.

SFC RIDGING IS PROGGED OVER THE WEEKEND INTO EARLY NEXT WEEK... BUT
THERE MAY END UP BEING MORE CLOUDINESS THAN WE ARE CURRENTLY
FORECASTING DUE TO H5 TROUGHING AND COLD AIR ALOFT. ALSO... THE
CLOUD SHIELD ASSOCIATED WITH THE LARGE/WET SYSTEM MOVING UP THE EAST
COAST COULD BE IMPACTING MICHIGAN. COOL WX LOOKS TO PERSIST INTO
EARLY NEXT WEEK AS CYCLONIC FLOW CONTINUES ON THE BACK SIDE OF THE
SLOW MOVING EAST COAST SYSTEM. IN FACT THE 00Z ECMWF IS ACTUALLY
SHOWING SOME SHOWERS WITH THAT SYSTEM BACKING UP INTO THE ERN CWFA
FOR MONDAY AND TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 151 AM EDT WED APR 18 2012

MAIN ITEMS OF INTEREST IN THE 06Z SET OF TERMINAL FCSTS WILL BE
PCPN CHCS/CLOUD TRENDS AND WIND GUSTS FOR WEDNESDAY. SKIES ARE
STARTING THE FCST PERIOD OUT MAINLY CLEAR AT ALL SITES EARLY THIS
MORNING. THIS WILL NOT LAST FOR LONG AS MID CLOUD COVER BASED
AROUND 10K FT OVER WI IS POISED TO MAKE A RUN AT LOWER MICHIGAN.
SOME OF THIS CLOUD COVER WITH EVAPORATE AS IT MOVES TOWARD THE
AREA...BUT IT SHOULD EVENTUALLY SPREAD ACROSS THE AREA THIS
MORNING. LATE AFTERNOON WILL SEE SOME LIGHT SHOWER POTENTIAL SHOW
UP AT KMKG AND KGRR AS A FRONTAL SYSTEM APPROACHES THE AREA. LOW
LEVEL MOISTURE WILL BE LACKING...AND WE EXPECT VFR CONDITIONS TO REMAIN.

WINDS ARE EXPECTED TO INCREASE MID TO LATE MORNING ACROSS THE
AREA. SUSTAINED WINDS WILL INCREASE TO AROUND 12-16 KNOTS WITH
GUSTS UP AROUND 25 KNOTS OR SO UNTIL EARLY EVENING.

&&

.MARINE...
ISSUED AT 407 AM EDT WED APR 18 2012

WE WILL BE ISSUING A SMALL CRAFT ADVISORY FOR A GOOD PORTION OF
THE DAY TODAY. WINDS WILL BE INCREASING OUT AHEAD OF THE INCOMING
FRONT FROM THE WEST. THE WINDS COULD LAST INTO THE EARLY EVENING
HOURS BEFORE WINDS WILL DIMINISH WITH THE WEAKENING FRONT. ANOTHER
SURGE IN WINDS WILL BE LIKELY LATE THURSDAY AND THURSDAY NIGHT AS
A WAVE OF LOW PRESSURE MOVES BY.

&&

.HYDROLOGY...
ISSUED AT 407 AM EDT WED APR 18 2012

ALL IS WELL WITH THE HYDROLOGY WORLD FOR THE TIME BEING ACROSS
LOWER MICHIGAN. NO HEADLINES ARE CURRENTLY OUT FOR THE AREA RIVERS
AND STREAMS. RIVER LEVELS ARE RUNNING ABOVE NORMAL WITH THE RAINS
FROM THE PAST WEEKEND...HOWEVER NO CONCERNS THROUGH EARLY THURSDAY
WITH LITTLE TO NO RAINFALL EXPECTED.

ONCE WE GET TO THU AFTERNOON...WE ARE EXPECTING RAINFALL TO PICK
UP ACROSS THE AREA. PORTIONS OF THE AREA COULD BE LOOKING AT 1-2
INCHES OF RAINFALL FROM THU INTO FRI. THE EXACT AREA FOR THE HEAVY
RAINFALL IS NOT CERTAIN YET. THE BEST BET RIGHT NOW WOULD BE THE
NRN HALF OF THE CWFA. THIS RAINFALL COULD START PUSHING RIVER
LEVELS ABOVE ACTION STAGE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY UNTIL 8 AM EDT THIS MORNING FOR MIZ056>059-
     064>067-071>074.

     FREEZE WARNING UNTIL 8 AM EDT THIS MORNING FOR MIZ037>040-
     043>046-050>052.

LM...SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE FROM
     15Z THIS MORNING UNTIL 03Z TONIGHT.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MEADE
AVIATION...NJJ
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, Apr 17, 1:24 PM EDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 PM EDT TUE APR 17 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181730-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
124 PM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BELOW FREEZING TEMPERATURES ARE EXPECTED TONIGHT...WITH COLDER
TEMPERATURES OCCURRING THE FURTHER NORTH YOU GO. THESE BELOW
FREEZING TEMPERATURES WILL LIKELY CAUSE DAMAGE TO UNPROTECTED
VEGETATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...THOUGH SEVERE WEATHER IS NOT EXPECTED TO OCCUR.

FREEZING TEMPERATURES ARE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-181730-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
124 PM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BREEZY WINDS WEDNESDAY AFTERNOON MAY RESULT IN SOME HAZARDOUS
CONDITIONS TO SMALL CRAFT THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.